Hail, Muhlenberg
- When
- May 20, 2:08 PM CST
- Where
- Muhlenberg County, Central City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.300, -87.130
Clusters and short lines of thunderstorms occurred along a warm front that extended southeast from a low pressure center over central Missouri. A couple of storms produced hail up to the size of nickels and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters and short lines of thunderstorms occurred along a warm front that extended southeast from a low pressure center over central Missouri. A couple of storms produced hail up to the size of nickels and isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 20, 12:48 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 148 PM CDT Sat May 20 2017 .SHORT TERM...(Tonight through Monday night) Issued at 147 PM CDT Sat May 20 2017 We see Low pressure on the IA/NE border, with a trailing cold front southward to the Red River valley, separating cooler/drier air with 40s/50s dew points behind it, from the warm/moist air ahead of it/across the mid Mississippi river valley, where dew points in the mid-upr 60s are commonplace. The models still take this front eastward and across our area tonight, with latest modeling of fropa into our west sometime from 03-06Z, to departing our east sometime from 15-18Z. Pcpn chances will effectively end with, or shortly after, fropa. The best threat of svr, slgt risk per swody1, will be across our far east late this pm, during peak heating. So far/so good, as the existing convection looks to be remaining just below svr limits. Better wind fields will shift eastward as the front approaches, but we'll likely be out of the peak heating window by then. Pleasant change is on the way after fropa, with temps cooling back into the 70s and 50s to finish the weekend and begin the early work week. .LONG TERM...(Tuesday through Saturday) Issued at 147 PM CDT Sat May 20 2017 Confidence in the long term portion of the forecast is fair owing to minor differences in model forecasts of synoptic scale features. An upper level low over the Upper Midwest is forecast to track into southeastern Canada through early next week. Interestingly, a piece of energy wrapping around this low early in the week is forecast to result in the development of another upper low near or south of Lake Michigan by mid week. With the approach of this low and the passage of a weak surface front, the chance of showers and thunderstorms will return Tuesday into Tuesday night. Moisture and energy wrapping around the upper low will be enough to keep a chance for showers into Wednesday and Wednesday night across much of the area. A small chance may even linger into Thursday over far eastern portions of the area depending on how quickly the low departs. A return to mainly dry weather is anticipated by Friday and next Saturday as an upper level ridge builds east from the Plains. After highs forecast in the lower to mid 70s on Tuesday, cooler readings in the 60s are anticipated on Wednesday with northwesterly winds on the back side of the low. A slow warming trend will ensue Thursday into Saturday with highs forecast to reach the 80 degree mark by Saturday. && .AVIATION... Issued at 147 PM CDT Sat May 20 2017 As long as convective chances are nearby, restricted CIGS/VSBYS, primarily MVFR, are possible. This will be most likely at KOWB, where an active line of showers/storms is threatening. Otherwise anticipate VFR bases and vsbys, until fropa later tonight, with a 09z (KCGI) to roughly 13-14Z (KOWB) passage forecast. Additional MVFR bases may accompany the fropa, as well as shifting winds to the northwest. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 439 AM CDT Sat May 20 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 439 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Numerous thunderstorms are expected today and early tonight, and isolated thunderstorms may reach severe levels. The primary hazards will be damaging winds and large hail. Locally heavy rain will accompany some storms, with the possibility of flooding in a few locations. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance of thunderstorms Tuesday and Tuesday night. The primary concern with these storms is lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today and early tonight.
Special Weather Statement
National Weather Service Paducah KY
144 PM CDT SAT MAY 20 2017
INZ082-087-088-201900-
Warrick IN-Spencer IN-Pike IN-
144 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...NORTHERN SPENCER AND
SOUTHEASTERN PIKE COUNTIES UNTIL 200 PM CDT/300 PM EDT/...
At 143 PM CDT/243 PM EDT/, Doppler radar was tracking a strong
thunderstorm over Folsomville, or 7 miles northeast of Boonville,
moving northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Boonville, Chandler, Santa Claus, Dale, Lynnville, Folsomville,
Ferdinand, Chrisney, Tennyson, Gentryville and Spurgeon.
LAT...LON 3801 8680 3800 8720 3805 8746 3820 8733
3820 8732 3822 8732 3851 8707 3821 8707
3821 8679 3814 8680 3812 8679 3812 8681
3809 8677
TIME...MOT...LOC 1843Z 234DEG 45KT 3810 8715Special Weather Statement
National Weather Service Paducah KY
212 PM CDT SAT MAY 20 2017
KYZ016-201945-
Hopkins KY-
212 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR HOPKINS COUNTY UNTIL 245 PM
CDT...
At 211 PM CDT, trained weather spotters reported a strong
thunderstorm over Earlington, producing dime sized hail, moving
northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Dawson Springs, Earlington, Nortonville, Mortons Gap,
Olney, White Plains, Hanson, St. Charles, Nebo and Slaughters.
LAT...LON 3731 8734 3731 8738 3726 8739 3719 8731
3717 8732 3713 8737 3713 8749 3710 8752
3716 8770 3721 8774 3720 8777 3721 8776
3724 8780 3732 8780 3731 8784 3734 8784
3749 8750 3757 8737 3743 8735 3739 8730
TIME...MOT...LOC 1911Z 223DEG 37KT 3725 8754Special Weather Statement
National Weather Service Paducah KY
226 PM CDT SAT MAY 20 2017
KYZ017-202015-
Christian KY-
226 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN COUNTY UNTIL 315 PM
CDT...
At 226 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles west and southwest of Hopkinsville, moving northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hopkinsville, Oak Grove, Fort Campbell North, Pembroke, Crofton,
Lafayette, Hawkins and Herndon.
LAT...LON 3696 8766 3700 8773 3703 8771 3715 8768
3710 8752 3713 8749 3713 8737 3716 8736
3716 8733 3712 8732 3711 8731 3711 8728
3708 8728 3707 8726 3665 8733 3664 8734
3664 8769
TIME...MOT...LOC 1926Z 205DEG 38KT 3678 8766Special Weather Statement
National Weather Service Paducah KY
238 PM CDT SAT MAY 20 2017
KYZ020-202000-
McLean KY-
238 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR MCLEAN COUNTY UNTIL 300 PM CDT...
At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calhoun, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Calhoun, Livermore, Beech Grove, Sacramento and Island.
LAT...LON 3747 8711 3748 8713 3746 8711 3742 8710
3741 8717 3738 8722 3740 8733 3743 8735
3749 8736 3752 8735 3758 8738 3760 8748
3765 8750 3767 8747 3767 8742 3768 8740
3757 8714 3756 8704
TIME...MOT...LOC 1938Z 205DEG 49KT 3756 8733Special Weather Statement
National Weather Service Paducah KY
247 PM CDT SAT MAY 20 2017
INZ088-202015-
Spencer IN-
247 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SPENCER COUNTY UNTIL 315 PM
CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Santa Claus, or 13 miles northeast of Rockport, moving northeast
at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rockport, Santa Claus, Dale, Grandview, Eureka, Chrisney and
Gentryville.
LAT...LON 3800 8677 3801 8680 3794 8692 3791 8702
3781 8706 3778 8710 3779 8713 3784 8716
3787 8727 3793 8727 3802 8715 3806 8715
3805 8709 3812 8707 3812 8702 3820 8702
3821 8679 3820 8679 3812 8681 3810 8677
TIME...MOT...LOC 1947Z 237DEG 27KT 3803 8689Special Weather Statement
National Weather Service Paducah KY
258 PM CDT SAT MAY 20 2017
KYZ019-202030-
Daviess KY-
258 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS COUNTY UNTIL 330 PM
CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Masonville, or near Owensboro, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Owensboro, Rockport, Whitesville, Masonville, Stanley, Knottsville,
St. Joseph and Moseleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3763 8695 3756 8704 3768 8741 3773 8739
3778 8727 3782 8732 3790 8730 3784 8716
3778 8711 3780 8707 3790 8704 3793 8698
3790 8699 3790 8691 3784 8691 3784 8686
3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1957Z 237DEG 26KT 3766 8715The Ft Campbell radar (KHPX), 64 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Three power poles were broken off on Highway 117. The road was blocked. A wind gust to 55 mph was measured a few miles away at the Fort Campbell automated weather observing system.
Nickel-size hail occurred on Highway 475.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692005, 692008, 692007.